Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 210, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2014, 6:43 PM CDT for Finney County, Gray County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2014, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 26, 2014, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
406 WUUS53 KDDC 262343 SVRDDC KSC055-069-270030- /O.NEW.KDDC.SV.W.0210.140726T2343Z-140727T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT SAT JUL 26 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS... NORTH CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... * UNTIL 730 PM CDT * AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF CHARLESTON...AND MOVING SOUTHEAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... INGALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS REPLACES THE PREVIOUS WARNING FOR FINNEY COUNTY. && LAT...LON 3795 10025 3779 10046 3806 10062 3814 10049 TIME...MOT...LOC 2343Z 318DEG 7KT 3803 10052 HAIL...1.00IN WIND...<50MPH $$ 01
2 follow-up statements
249 WWUS53 KDDC 270011 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 711 PM CDT SAT JUL 26 2014 KSC055-069-270030- /O.CON.KDDC.SV.W.0210.000000T0000Z-140727T0030Z/ GRAY KS-FINNEY KS- 711 PM CDT SAT JUL 26 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL FINNEY AND NORTH CENTRAL GRAY COUNTIES UNTIL 730 PM CDT... AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF PIERCEVILLE...AND MOVING SOUTHEAST AT 10 MPH. THE ORIGINAL THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED BELOW SEVERE LIMITS. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL FINNEY AND NORTHERN GRAY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3797 10032 3793 10052 3806 10062 3814 10049 TIME...MOT...LOC 0010Z 318DEG 7KT 3805 10060 HAIL...1.00IN WIND...<50MPH $$ 01
352 WWUS53 KDDC 270021 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 721 PM CDT SAT JUL 26 2014 KSC055-069-270031- /O.EXP.KDDC.SV.W.0210.000000T0000Z-140727T0030Z/ GRAY KS-FINNEY KS- 721 PM CDT SAT JUL 26 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FINNEY AND NORTH CENTRAL GRAY COUNTIES WILL EXPIRE AT 730 PM CDT/630 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3797 10032 3793 10052 3806 10062 3814 10049 TIME...MOT...LOC 0021Z 318DEG 7KT 3803 10058 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:02 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 26, 6:02 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT Sat Jul 26 2014 ...Update to aviation... .SHORT TERM...(This evening through Sunday) ISSUED AT 132 PM CDT SAT JUL 26 2014 A cold front will move south across western Kansas late this afternoon and early this evening. SBCAPE values at 18z from SPC were 1500 j/kg or greater, but weak 0-6km shear was present near and north of this boundary. NAM keeps +16c 700mb temperatures over western Kansas at 21z Saturday and 00z Sunday, however model soundings do suggest this cap may be broken near and north the surface boundary late day which will extend from southeast Colorado into south central Kansas. Also based on the same model soundings at 00z Sunday it still appears that the previous shift had the right idea with strong gusty winds being the main hazard and with any evening convection that does occur. Both the NAM and GFS to slightly differing degrees indicate a weak upper wave moving out of the Rockies and across western Kansas overnight. Any late day convection along the Rockies will move southeast towards extreme western Kansas after 03z as this overnight system approaches. Given the general agreement between these two models will keep a slight chance for thunderstorms across western Kansas overnight, especially over southwest Kansas given that this is the area where the better moisture and overnight instability will be located. Cooler temperatures can be expected on Sunday as a surface to 850mb ridge axis builds into western Kansas and the 850 mb temperatures fall from the upper 20s to lower 30s at 00z Sunday back into the low to mid 20s by 00z Monday. Using this as a guide for highs along with increasing moisture in the 800mb to 500mb level will undercut the latest guidance and stay close to the previous forecast with highs mainly in the mid to upper 80s. Lower dew points also forecast to return to north central and portions of western Kansas in the lower levels with the better low level moisture and instability shifting south/southwest. By late day it currently appears that this instability axis will be located across southwest Kansas as another upper level trough begins to cross the Central High Plains. Will focus the better chances for late day thunderstorms ahead of the upper trough and long the instability axis. An area of mid level moisture and lift will also be present during the afternoon across north central Kansas. At this time have not mentioned chances for convection here given the depth of the dry air forecast in the lower levels. .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT JUL 26 2014 The long term weather pattern will basically consist of an upper level ridge building across the western United States and an upper level long wave trough digging into the eastern United States. The Central High Plains will be found in between these two features with northwest flow above western Kansas. Mid levels of the atmosphere cool down this week with increased cloud cover expected due to ample moisture and lift. Towards the surface, an area of high pressure will be located northeast of the CWA with an area of low pressure developing southeast of the area around mid week. This means southeast flow will be observed across the forecast area Sunday night through at least Friday. The atmospheric column over western Kansas will be very moist throughout the extended period with PWAT values of over an inch expected. Lift will also be abundant due to weak disturbances moving around the aforementioned ridge and these features will bring the chance of heavy rain to western Kansas and generally mostly cloudy skies. Thunderstorm chances look to be confined to far western Kansas Sunday night with a break in the action Monday morning into the early afternoon. Thunderstorm chances then increase from west to east Monday afternoon into Monday night with likely POPs in the grids Tuesday into Wednesday. Precipitation chances decrease by the end of the week but have left a slight chance in for the time being. Much cooler temperatures are expected this week with highs in the lower to mid 80s with the exception of Wednesday where mid to upper 70s are possible. Lows look to generally be in the lower to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT JUL 26 2014 VFR conditions expected. Some accas clouds this evening. An isolated storm is possible, however, coverage should be very isolated and will amend TAFs as necessary as the probability of any one storm impacting the terminals is low. Additional storms are possible tomorrow evening, but won't put in cb/tsra in now as confidence is low and later TAF forecasts can add as the picture becomes more clear. Variable winds tonight, becoming NE 10-20 kt tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 87 65 85 / 20 10 10 20 GCK 69 85 64 83 / 20 20 20 30 EHA 69 84 64 82 / 20 40 40 40 LBL 71 87 66 84 / 20 30 30 30 HYS 70 87 62 86 / 20 10 10 10 P28 74 89 68 88 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Hovorka_42 AVIATION...Sugden
Hazardous weather outlook, Jul 26, 1:45 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SAT JUL 26 2014 KSZ030-031-043>046-061>066-074>081-084>090-271845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 145 PM CDT SAT JUL 26 2014 /1245 PM MDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE VERY LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A THUNDERSTORM THREAT ACROSS MAINLY FAR SOUTHWEST KANSAS LATE SUNDAY AFTERNOON AND NIGHT AND AGAIN MONDAY ALONG THE FRONTAL ZONE...AS WELL AS STORMS THAT MOVE EAST-SOUTHEAST OFF THE HIGHER TERRAIN OF SOUTHEASTERN COLORADO. HEAVY RAINFALL MAY BE A CONCERN AND POTENTIALLY LEAD TO SOME LOCALIZED FLOODING COME TUESDAY AS A MUCH MORE ORGANIZED ROUND OF THUNDERSTORMS IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE BETWEEN 5 PM AND SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jul 26, 5:33 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT JUL 26 2014 KSZ063-262330- FINNEY- 533 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALVESTA...MOVING SOUTHWEST AT 5 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3801 10031 3801 10068 3819 10059 3818 10034 TIME...MOT...LOC 2232Z 023DEG 6KT 3813 10049 SUGDEN
Local storm report, Jul 26, 5:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 11 WNW KALVESTA 38.10N 100.47W
07/26/2014 E1.50 INCH FINNEY KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:42 PM CDT | Special Weather Statement | DDC | Hamilton | 48 min |
| Jul 25, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 45 min |
| Jul 26, 5:33 PM CDT | Special Weather Statement | DDC | Finney | 57 min |
| Jul 26, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.